Glafenine-associated anaphylaxis as a cause of hospital admission in The Netherlands
European Journal of Clinical Pharmacology , Volume 40 - Issue 4 p. 367- 371
In 1981 generalized anaphylaxis was registered on 166 occasions in Dutch general and academic hospitals. Clinical details of 120 of those patients revealed that in 107 anaphylaxis was either probable (n=90) or possible (n = 17), whereas in 13 cases some other reaction than anaphylaxis had occurred. The series of confirmed cases contained 46 men and 61 women, with mean ages of 47 y and 48 y, respectively. There was a complete recovery in 102 patients and two patients died. Hypotension was present in 79 cases (74%), dyspnoea in 34 cases (32%) and a skin reaction, mainly urticaria, erythema or angioedema, was mentioned in 62 cases (58%). Most cases of anaphylaxis were drug-induced (76%), the main causes being the analgesic glafenine and contrast media. Glafenine was mentioned as the cause in 36% of all admissions for drug-induced anaphylaxis. Only 3.7% of cases had been reported to the voluntary reporting scheme of the Netherlands Centre for Monitoring of Adverse Reactions to Drugs. On the basis of reimbursement data, the risk of developing severe anaphylaxis to glafenine was estimated at 11.7-19.3-fold relative to indomethacin, and 13.4-20.2- fold relative to oral penicillins.
|Anaphylaxis, glafenine, contrast media, Hospital admission, indomethacin, penicillin, adverse reaction monitoring, postmarketing surveillance|
|European Journal of Clinical Pharmacology|
|Organisation||Department of Internal Medicine|
Stricker, B.H.Ch, de Groot, R, & Wilson, J.H.P. (1991). Glafenine-associated anaphylaxis as a cause of hospital admission in The Netherlands. European Journal of Clinical Pharmacology, 40(4), 367–371. doi:10.1007/BF00265845